Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 12 (2016), 013, 21 pages      arXiv:1512.07833
Contribution to the Special Issue on Analytical Mechanics and Differential Geometry in honour of Sergio Benenti

Separability in Riemannian Manifolds

Sergio Benenti
Dipartimento di Matematica, Università di Torino, via Carlo Alberto 10, 10123 Torino, Italy

Received December 27, 2015, in final form January 19, 2016; Published online February 01, 2016

An outline of the basic Riemannian structures underlying the separation of variables in the Hamilton-Jacobi equation of natural Hamiltonian systems.

Key words: Riemannian geometry; Hamilton-Jacobi equation; separation of variables.

pdf (472 kb)   tex (34 kb)


  1. Ankiewicz A., Pask C., The complete Whittaker theorem for two-dimensional integrable systems and its application, J. Phys. A: Math. Gen. 16 (1983), 4203-4208.
  2. Benenti S., Separability structures on Riemannian manifolds, in Differential Geometrical Methods in Mathematical Physics (Proc. Conf., Aix-en-Provence/Salamanca, 1979), Lecture Notes in Math., Vol. 836, Springer, Berlin, 1980, 512-538.
  3. Benenti S., Separation of variables in the geodesic Hamilton-Jacobi equation, in Symplectic Geometry and Mathematical Physics (Aix-en-Provence, 1990), Progr. Math., Vol. 99, Birkhäuser Boston, Boston, MA, 1991, 1-36.
  4. Benenti S., Inertia tensors and Stäckel systems in the Euclidean spaces, Rend. Sem. Mat. Univ. Politec. Torino 50 (1992), 315-341.
  5. Benenti S., Orthogonal separation of variables on manifolds with constant curvature, Differential Geom. Appl. 2 (1992), 351-367.
  6. Benenti S., Orthogonal separable dynamical systems, in Differential Geometry and its Applications (Opava, 1992), Math. Publ., Vol. 1, Editors O. Kowalski, D. Krupka, Silesian Univ. Opava, Opava, 1993, 163-184.
  7. Benenti S., Connections and Hamiltonian mechanics, in Gravitation Electromagnetism and Geometrical Structures, Editor G. Ferrarese, Pitagora Editrice, Bologna, 1996, 185-206.
  8. Benenti S., Intrinsic characterization of the variable separation in the Hamilton-Jacobi equation, J. Math. Phys. 38 (1997), 6578-6602.
  9. Benenti S., Special symmetric two-tensors, equivalent dynamical systems, cofactor and bi-cofactor systems, Acta Appl. Math. 87 (2005), 33-91.
  10. Benenti S., Algebraic construction of the quadratic first integrals for a special class of orthogonal separable systems, in Symmetries and overdetermined systems of partial differential equations, IMA Vol. Math. Appl., Vol. 144, Springer, New York, 2008, 277-304.
  11. Benenti S., Chanu C., Rastelli G., The super-separability of the three-body inverse-square Calogero system, J. Math. Phys. 41 (2000), 4654-4678.
  12. Benenti S., Chanu C., Rastelli G., Variable separation for natural Hamiltonians with scalar and vector potentials on Riemannian manifolds, J. Math. Phys. 42 (2001), 2065-2091.
  13. Benenti S., Chanu C., Rastelli G., Remarks on the connection between the additive separation of the Hamilton-Jacobi equation and the multiplicative separation of the Schrödinger equation. I. The completeness and Robertson conditions, J. Math. Phys. 43 (2002), 5183-5222.
  14. Benenti S., Chanu C., Rastelli G., Remarks on the connection between the additive separation of the Hamilton-Jacobi equation and the multiplicative separation of the Schrödinger equation. II. First integrals and symmetry operators, J. Math. Phys. 43 (2002), 5223-5253.
  15. Błaszak M., Separability theory of Gel'fand-Zakharevic systems on Riemannian manifolds, Preprint, A. Mickiewics University, Poznań, 2003.
  16. Błaszak M., Ma W.X., Separable Hamiltonian equations on Riemann manifolds and related integrable hydrodynamic systems, J. Geom. Phys. 47 (2003), 21-42, nlin.SI/0209014.
  17. Błaszak M., Marciniak K., From Stäckel systems to integrable hierarchies of PDE's: Benenti class of separation relations, J. Math. Phys. 47 (2006), 032904, 26 pages, nlin.SI/0511062.
  18. Błaszak M., Sergyeyev A., Maximal superintegrability of Benenti systems, J. Phys. A: Math. Gen. 38 (2005), L1-L5, nlin.SI/0412018.
  19. Błaszak M., Sergyeyev A., Generalized Stäckel systems, Phys. Lett. A 375 (2011), 2617-2623.
  20. Bolsinov A.V., Matveev V.S., Geometrical interpretation of Benenti systems, J. Geom. Phys. 44 (2003), 489-506.
  21. Bruce A.T., McLenaghan R.G., Smirnov R.G., Benenti's theorem and the method of moving frames, Rep. Math. Phys. 48 (2001), 227-234.
  22. Crampin M., Conformal Killing tensors with vanishing torsion and the separation of variables in the Hamilton-Jacobi equation, Differential Geom. Appl. 18 (2003), 87-102.
  23. Crampin M., Projectively equivalent Riemannian spaces as quasi-bi-Hamiltonian systems, Acta Appl. Math. 77 (2003), 237-248.
  24. Deeley R.J., Horwood J.T., McLenaghan R.G., Smirnov R.G., Theory of algebraic invariants of vector spaces of Killing tensors: methods for computing the fundamental invariants, in Symmetry in Nonlinear Mathematical Physics, Proceedings of Institute of Mathematics, Kyiv, Vol. 50, Part 3, Editors A.G. Nikitin, V.M. Boyko, R.O. Popovych, I.A. Yehorchenko, Institute of Mathematics, Kyiv, 2004, 1079-1086.
  25. Eisenhart L.P., Continuous groups of transformations, Princeton University Press, Princeton, N.J., 1933.
  26. Eisenhart L.P., Separable systems of Stäckel, Ann. of Math. 35 (1934), 284-305.
  27. Eisenhart L.P., Riemannian geometry, Princeton University Press, Princeton, N.J., 1949.
  28. Fettis H.E., A method for obtaining the characteristic equation of a matrix and computing the associated modal columns, Quart. Appl. Math. 8 (1950), 206-212.
  29. Haantjes J., On $X_m$-forming sets of eigenvectors, Indag. Math. 58 (1955), 158-162.
  30. Ibort A., Magri F., Marmo G., Bihamiltonian structures and Stäckel separability, J. Geom. Phys. 33 (2000), 210-228.
  31. Kalnins E.G., Separation of variables for Riemannian spaces of constant curvature, Pitman Monographs and Surveys in Pure and Applied Mathematics, Vol. 28, Longman Scientific & Technical, Harlow, John Wiley & Sons, Inc., New York, 1986.
  32. Kalnins E.G., Miller Jr. W., Killing tensors and variable separation for Hamilton-Jacobi and Helmholtz equations, SIAM J. Math. Anal. 11 (1980), 1011-1026.
  33. Kalnins E.G., Miller Jr. W., Killing tensors and nonorthogonal variable separation for Hamilton-Jacobi equations, SIAM J. Math. Anal. 12 (1981), 617-629.
  34. Kalnins E.G., Miller Jr. W., Separation of variables on $n$-dimensional Riemannian manifolds. II. The $n$-dimensional hyperboloid ${\mathbf H}_n$, University of Waikato Research Report, no. 103, 1984.
  35. Kalnins E.G., Miller Jr. W., Separation of variables on $n$-dimensional Riemannian manifolds. I. The $n$-sphere $S^n$ and Euclidean $n$-space ${\mathbb R}^n$, J. Math. Phys. 27 (1986), 1721-1736.
  36. Levi-Civita T., Sulle trasformazioni delle equazioni dinamiche, Ann. di Matem. 24 (1896), 255-300.
  37. Levi-Civita T., Sulla integrazione della equazione di Hamilton-Jacobi per separazione di variabili, Math. Ann. 59 (1904), 383-397.
  38. Lundmark H., A new class of integrable Newton systems, J. Nonlinear Math. Phys. 8 (2001), suppl. 1, 195-199.
  39. Marciniak K., Błaszak M., Separation of variables in quasi-potential systems of bi-cofactor form, J. Phys. A: Math. Gen. 35 (2002), 2947-2964, nlin.SI/0201058.
  40. Marciniak K., Błaszak M., Construction of coupled Harry Dym hierarchy and its solutions from Stäckel systems, Nonlinear Anal. 73 (2010), 3004-3017, arXiv:1009.1729.
  41. Marshall I., Wojciechowski S., When is a Hamiltonian system separable?, J. Math. Phys. 29 (1988), 1338-1346.
  42. McLenaghan R.G., Smirnov R.G., Intrinsic characterizations of orthogonal separability for natural Hamiltonians with scalar potentials on pseudo-Riemannian spaces, J. Nonlinear Math. Phys. 9 (2002), suppl. 1, 140-151.
  43. Miller Jr. W., Post S., Winternitz P., Classical and quantum superintegrability with applications, J. Phys. A: Math. Theor. 46 (2013), 423001, 97 pages, arXiv:1309.2694.
  44. Moser J., Integrable Hamiltonian systems and spectral theory, Lezioni Fermiane, Scuola Normale Superiore, Pisa, 1983.
  45. Nijenhuis A., $X_{n-1}$-forming sets of eigenvectors, Indag. Math. 54 (1951), 200-212.
  46. Rajaratnam K., McLenaghan R.G., Killing tensors, warped products and the orthogonal separation of the Hamilton-Jacobi equation, J. Math. Phys. 55 (2014), 013505, 27 pages, arXiv:1404.3161.
  47. Rauch-Wojciechowski S., Marciniak K., Lundmark H., Quasi-Lagrangian systems of Newton equations, J. Math. Phys. 40 (1999), 6366-6398, solv-int/9909025.
  48. Rauch-Wojciechowski S., Waksjö C., Stäckel separability for Newton systems of cofactor type, nlin.SI/0309048.
  49. Schouten J.A., Ricci-calculus. An introduction to tensor analysis and its geometrical applications, Grundlehren der Mathematischen Wissenschaften, Vol. 10, Springer-Verlag, Berlin, 1954.
  50. Shapovalov V.N., Stäckel spaces, Sib. Math. J. 20 (1979), 790-800.
  51. Souriau J.M., Le calcul spinoriel et ses applications, Recherche Aéronautique 1950 (1950), 3-8.
  52. Stäckel P., Ueber die Bewegung eines Punktes in einer $n$-fachen Mannigfaltigkeit, Math. Ann. 42 (1893), 537-563.
  53. Stäckel P., Uber quadatizche Integrale der Differentialgleichungen der Dynamik, Ann. Mat. Pura Appl. 26 (1897), 55-60.
  54. Tsiganov A.V., On the superintegrable Richelot systems, J. Phys. A: Math. Theor. 43 (2010), 055201, 14 pages, arXiv:0909.2923.
  55. Waksjö C., Stäckel multipliers in Euclidean spaces, Theses, Linköping Studies in Sciences and Technology, no. 833, 2000.
  56. Waksjö C., Rauch-Wojciechowski S., How to find separation coordinates for the Hamilton-Jacobi equation: a criterion of separability for natural Hamiltonian systems, Math. Phys. Anal. Geom. 6 (2003), 301-348.
  57. Whittaker E.T., A treatise on the analytical dynamics of particles and rigid bodies. With an introduction to the problem of three bodies, Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1988.
  58. Woodhouse N.M.J., Killing tensors and the separation of the Hamilton-Jacobi equation, Comm. Math. Phys. 44 (1975), 9-38.

Previous article  Next article   Contents of Volume 12 (2016)